Avoid a drug interaction

HealthBeat

SIOUX FALLS, S.D. (KELO) — Whether you’re battling summer allergies or you’ve picked up a summer cold, you’ve probably found yourself grazing the pharmacy.

But before you take any medication, pharmacists say it’s important to check the label.

As the temperatures go up, Renee White says her ragweed allergy follows closely behind.

“Right now it’s in full bloom so, and I always start my medication in July to try and ramp up before the Labor day weekend because that’s usually the peak of the season,” White said.

Lewis Drug Pharmacist Jessica Strobl says she’s noticed seasonal allergies have been bad this year, and that’s not all.

“There’s also some viral things going around. Some people might call it a summer cold or summer flu. They might have symptoms of like runny nose, cough, there’s even body aches. Even though influenza activity goes way down in the summer, there is potentially influenza around as well,” Strobl said.

That means a trip to the medicine aisle may be on your to-do list. Pam McGill says she’s fairly healthy, but when a cold does strike she calls a family member for advice.

“Well I have a daughter in-law who is a pharmacist so I can call her at anytime so,” McGill said.

Strobl says talking with a pharmacist is a good way to avoid complications like a drug interaction.

“A drug interaction is when any two medications when used together don’t necessarily agree with each other. Maybe it could be also a duplication where a person is taking two medications that are trying to do the same thing and sometimes that can cause issues,” Strobl said.

Pharmacists say looking at the ingredients of each medication you’re buying can help you avoid doubling up on a specific ingredient.

“Over the counter drug interactions are very common. You’ll notice when a pharmacist comes out from behind the counter to help you pick a product the first thing they do is look at the back of the box or the bottle to see what’s in the medication,” Strobl said.

After a bad experience years ago, White says label reading is a must.

“I was in Kansas City and my nose was drip drip drip and I kind of overdosed on the antihistamine. I was very drowsy,” White said.

While certain interactions can be mild, Strobl says they can also be deadly– making label reading and a chat with a pharmacist crucial.

If you already have medications at home, Strobl says you should still call a pharmacist for advice on how to treat your symptoms safely.

Copyright 2019 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Trending Stories


 

Don't Miss!

More Don't Miss

Our Contests

More Contests